Alert archive / Tennessee / Tornado Warnings in 2008

Tornado Warning 4, NWS Morristown, TN

April 11, 2008Morgan County, Roane County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 11, 2008, 4:02 PM EDT for Morgan County, Roane County, Tennessee. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 4:02 PM EDT (20:02 UTC)
Expired
Apr 11, 2008, 5:00 PM EDT
In force
58 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Morgan County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 103 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:20 PM EDTFUNNEL CLOUD7 Ssw Wartburg, TNTHREE FUNNEL CLOUDS REPORTED NEAR MORGAN AND CUMBERLAND COUNTY LINE BY SPOTTER.
Apr 11, 4:35 PM EDTTSTM WND DMGHarriman, TNSEVERAL TREES AND POWERLINES DOWN IN THE HARRIMAN AREA.
Apr 11, 4:50 PM EDTTSTM WND DMG6 W Oliver Springs, TNONE TREE AND POWERLINES DOWN NEAR COALFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 112003
TORMRX
TNC129-145-112100-
/O.NEW.KMRX.TO.W.0004.080411T2002Z-080411T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MORGAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF WARTBURG...
  NORTHERN ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...ROCKWOOD...

* UNTIL 500 PM EDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF
  ROCKWOOD...OR 6 MILES SOUTHEAST OF CROSSVILLE...MOVING EAST AT 50
  MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF ROCKWOOD BY 415 PM EDT...
  7 MILES SOUTH OF WARTBURG BY 425 PM EDT...
  OLIVER SPRINGS AND 7 MILES NORTH OF OAK RIDGE BY 440 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3618 8445 3611 8442 3609 8437 3606 8434
      3591 8426 3585 8473 3593 8470 3599 8472
      3603 8478 3605 8478 3623 8452
TIME...MOT...LOC 2002Z 251DEG 42KT 3591 8489

$$

DH
1 follow-up statement
000 
WWUS54 KMRX 112032
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT FRI APR 11 2008

TNC129-145-112100-
/O.CON.KMRX.TO.W.0004.000000T0000Z-080411T2100Z/
ROANE TN-MORGAN TN-
431 PM EDT FRI APR 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR MORGAN
AND ROANE COUNTIES...

AT 427 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD ON  
THE MORGAN COUNY LINE. THIS TORNADO WAS LOCATED NEAR OAKDALE...OR 7 
MILES SOUTH OF WARTBURG...MOVING EAST AT 33 MPH.

THE TORNADO WILL BE NEAR...
  PETROS BY 445 PM EDT...
  OLIVER SPRINGS AND 8 MILES NORTH OF OAK RIDGE BY 455 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3618 8445 3611 8442 3609 8437 3606 8434
      3591 8426 3585 8473 3593 8470 3599 8472
      3603 8478 3605 8478 3623 8452
TIME...MOT...LOC 2031Z 249DEG 29KT 3601 8455

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 11, 2:55 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 11, 2:55 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT FRI APR 11 2008

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...STRONG CONVECTION
WILL MOVE THROUGH THE AREA THIS EVENING. SOME OF THESE STORMS MAY
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT.
ISOLATED TORNADOES ARE POSSIBLE. COLD WEATHER ON TAP FOR THE SHORT
TERM. COLD FRONT WILL MOVE THROUGH AREA OVERNIGHT. CORE OF UPPER JET
WILL PASS THROUGH THE AREA SAT DRYING OUT THE LAYER FAIRLY WELL.
BREEZY WSW WINDS WILL RESULT IN WIND CHILLS READINGS IN THE 50S. A
SPOKE OF CAA MOVES SE THROUGH THE AREA SATURDAY NIGHT. THIS RESULTS
IN A STRENGTHENING INVERSION AROUND 6000 FT WHICH WILL TRAP
STRATO-CU DECK. THIS WILL HOLD TEMPS UP SOME SAT NGT. YET ANOTHER
SPOKE OF CAA WITH DEEPER MOISTURE MOVES IN ON SUNDAY. FREEZING LEVEL
DROPS DOWN TO AROUND 3000 FT. BY SUNDAY EVENING LIGHT SNOW
ACCUMULATION WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS. IT WILL
BE MUCH COLDER THAN NORMAL SUNDAY NIGHT BUT CURRENTLY APPEARS MOST
VALLEY LOCATIONS WILL REMAIN ABOVE FREEZING THANKS MAINLY TO CLOUD
COVER.

.LONG TERM (MONDAY THROUGH FRIDAY)...UPPER LOW TRACKING ACROSS THE
CWA ON MONDAY BRINGING COLD AIR WITH IT.  SUFFICIENT MOISTURE IS
ALSO INDICATED TO KEEP CHANCE POPS GOING FOR MONDAY....THE HIGHEST
CHANCES SHOULD BE IN THE NORTH WHERE THE BEST LIFT IS INDICATED.
THICKNESS ANALYSIS INDICATE SNOW POSSIBLE FOR THE HIGHER ELEVATIONS
INTO MORNING MORNING.  STILL SOME UNCERTAINTY ON THE TRACK OF THE
UPPER LOW WHICH WILL AFFECT TOTAL SNOW ACCUMULATIONS.  LOW SHIFTS
EAST OF THE AREA ON MONDAY NIGHT.  RIDGE BUILDS INTO THE REGION ON
TUESDAY BRINGING DRY WEATHER FOR TUESDAY THROUGH THURSDAY.  MODELS
INDICATING A WEAK FRONT APPROACHES FROM THE NORTH ON FRIDAY.  WITH
STILL UNCERTAINTY ON INTENSITY AND TIMING WILL KEEP FRIDAY DRY FOR
NOW.  STAYED NEAR MEX/HPC GUIDANCE NUMBERS FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  55  66  40  53  35 /  80  10  10  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  55  65  37  50  33 /  80  10  20  50  40
OAK RIDGE, TN  52  64  36  49  35 /  80  10  30  50  40
TRI CITIES AIRPORT, TN  55  65  37  49  31 /  90  20  30  50  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, Apr 11, 4:59 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
459 AM EDT FRI APR 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
459 AM EDT FRI APR 11 2008 /359 AM CDT FRI APR 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE MAINLY THIS
AFTERNOON AND EVENING. THE MAIN SEVERE THREATS WILL BE DAMAGING
WINDS IN EXCESS OF 50 MPH...AND HAIL OF PENNY SIZE OR LARGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLDER AIR AND A LOW PRESSURE SYSTEM WILL MOVE IN FOR THE WEEKEND
...AND IS EXPECTED TO PRODUCE SNOW SHOWERS OVER HIGHER TERRAIN WITH
THE POSSIBILITY OF SOME LIGHT SNOW ACCUMULATIONS ACROSS THE HIGHEST
ELEVATIONS. TEMPERATURES AT OR BELOW FREEZING WILL ALSO BE POSSIBLE
ACROSS MUCH OF THE AREA ON MONDAY AND TUESDAY MORNINGS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM TUESDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Apr 11, 3:18 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT FRI APR 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120330-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
318 PM EDT FRI APR 11 2008 /218 PM CDT FRI APR 11 2008/

...STORMY WEATHER THIS EVENING TO BE FOLLOWED BY UNSEASONABLY COLD
AIR FOR THE WEEKEND...

A STRONG COLD FRONT ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON
WILL MOVE EAST INTO THE SOUTHERN APPALACHIANS TONIGHT. BREEZY
SOUTHWEST WINDS WILL CONTINUE ACROSS THE REGION AHEAD OF THIS COLD
FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING AS THIS FRONT APPROACHES. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY DEVELOP...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. ISOLATED TORNADOES
ARE POSSIBLE.

UNSEASONABLY COLD AIR WILL THEN MOVE INTO THE REGION THIS WEEKEND
AND LINGER INTO EARLY NEXT WEEK...WITH TEMPERATURES FALLING SOME
FIFTEEN TO TWENTY DEGREES BELOW NORMAL BY MONDAY. IN FACT...
TEMPERATURES COULD FALL TO AROUND FREEZING BY MONDAY AND TUESDAY
MORNINGS ACROSS MUCH OF THE REGION. SCATTERED SHOWERS WILL BE
POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY NIGHT...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. SOME SNOW SHOWERS WILL ALSO
BE POSSIBLE ACROSS THE HIGHER ELEVATIONS...ESPECIALLY DURING THE
NIGHTTIME HOURS. SOME LIGHT SNOW ACCUMULATIONS WILL ALSO BE
POSSIBLE ACROSS THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TV OR
RADIO STATION...FOR THE LATEST FORECASTS AND POSSIBLE ADVISORIES OR
WARNINGS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:42 PM EDTSevere Thunderstorm WarningMRXSequatchie33 min
Apr 11, 3:49 PM EDTSevere Thunderstorm WarningMRXMarion56 min
Apr 11, 4:04 PM EDTSevere Thunderstorm WarningMRXBledsoe56 min
Apr 11, 4:19 PM EDTSevere Thunderstorm WarningMRXSequatchie41 min
Apr 11, 4:39 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea36 min
Apr 11, 4:46 PM EDTSevere Thunderstorm WarningMRXHamilton29 min
Apr 11, 4:46 PM EDTTornado WarningMRXAnderson, Campbell, Scott44 min
Apr 11, 4:55 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane50 min
Apr 11, 5:20 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union40 min
Apr 11, 5:42 PM EDTSevere Thunderstorm WarningMRXBradley, Polk63 min

Nearby

Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.